Re: [John Muir Trail] diamox side effects
- Diamox is a week diuretic. 125 to 250 milligrams 2 to 3 times a day is a typical does however for high altitude one can adjust it to ones sensitivity and needs. I've only taken at one time to experience what it feels like. most of us that do high altitude meaning like over about 12,000 feet usually take it one or two times everyday ...couple days before the trip or when we get to that elevation where we feel symptoms.. but some people do take it a couple days before the trip during the trip and then as a descent they stop taking it....the side effects are drowsiness nausea increased peeing and the tingling. For some people you feel it... other people you do not. Hydration is the key either way. If your peeing clear every hour you usually hydrating enough. I'm a nurse practitioner. I work in emergency room. I have wilderness medicine experience and I just got back from doing the winter in Antarctica where high altitude is actually experienced at lower levels and we were treating people at the South Pole which is just about 9500 feet , for high altitude illness. I will be doing the John Muir Trail SB on August 7th. YippyCiao
182 Big Horn Ridge Dr NE
Albuquerque NM 87122
Sent via the Samsung Galaxy S™III, an AT&T 4G LTE smartphone
-------- Original message --------
From: Barbara Karagosian <barbara@...>
Subject: Re: [John Muir Trail] diamox side effects
What dosage did you take?It's a diuretic so will make you pee, but you have to keep drinking to alleviate that. ive heard that the tingling is a common side effect - more so with bigger doses.
On Jul 29, 2013, at 6:59 AM, "klsever72" <ramonsterwear@...> wrote:
I've been a reader of this group for going on 8 months or so, but have yet to post, so... hello!
Myself and a group of friends are heading out from Roads End Wednesday morning and if all goes as planned hiking out of Whitney Portal the next Tuesday.
I have a history of getting wicked headaches at altitude- even hiking in Desolation and around Tahoe has nailed me- so for this trip my VERY experienced backpacker mother recommended I do what she does and pop some Diamox a couple days before and a couple days into this trip.
I took my first dose last night and i feel like i took a large dose of Benadryl- groggy and fatigued. Plus it makes me pee all the time when i'm trying to stay hydrated pre-trip. Last night i had a hard time sleeping because of the 'tingling in the extremities' side effect i was warned of.
So my question is this- has anyone had any experience with these side effects? Has anyone discontinued use because of them and faced the altitude w/o? Has anyone tried cutting down on the dosage with any success?
Curious and now more than a tad nervous about altitude (we'll be camping at roads end one night but then we'll be heading up to middle or upper paradise and then on to Rae from there for night 2, which ascends us rather rapidly....
- For me, it is obvious its the Diamox as I never got that sensation from altitude before. Tingling in the extremities may be a side effect for some, but I am unaware of it being one of the major, trip-ending complaints of AMS. My symptoms of altitude were the usual headache and lack of appetite, occasionally severe nausea. My worst case ever was while on a 400 mg dose of ibuprofen, (pre-Diamox days for me), and I felt great until just above Trail Camp going up Whitney when I got a nausea, headache, and severe nosebleed. I quickly turned around, and felt better once I got down to Outpost Camp. This incident was what prompted me to start my research on Diamox, and speak with my doctor about it. Again, I am not a big prescription drug proponent, but some of the other 'home' remedies just seem like the 'placebo effect' to me.
--- In firstname.lastname@example.org, steve herr <groundhogsteve@...> wrote:
> But isn't tingling in the extremities one of the symptoms of AMS to begin with? How is one supposed to know if it's AMS or Diamox?